Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Fat redistribution
May 31, 2006

I have been hiv+ since 1993 but didn't start meds until 1995. My meds were Crixivan,zerit an epivir. My viral load went from 885,000 to undectable <50. Thru the years i been doing great and still am but i"ve noticed how skinny my arms and legs have gotten. Nine years later my doctor tells me that crixivan can do this. Due to insurance changes i now have a new doctor who has changed my meds to Norvir,reyataz and epzicom and my viral load is <400 as of 5/26/06. I feel good physically but mentally this fat at my neck,abdomen and BREAST area are diving me crazy. I was told that these new meds won't affect me pyhsically but i feel i've gained more weight(a bra pretty soon). I eat well and do some exercise but this fat seems out of control. My friends and co-workers tell me how different i look but they have no idea what i'm going through. My doctor now tells me i have the feared Buffalo Hump, small, but oh so noticeable to me. Are there any meds out thier that wont affect wieght SO MUCH and can or will i get somewhat of a normal body back before i turn into a Buffalo!?

Response from Dr. Henry

Your current regimen may slow down the problem but it is unclear to me whether the fat would actually decrease. Exercise and diet may help some patients modestly. Growth hormone and growth hormone releasing factor are under evaluation for treatment of HIV-related fat increases (those treatments have to be injected and or either costly or investigational and need to be further studied for safety and efficacy). The problem is getting lots of attention these days so hopefully better interventions can be developed in the future based on a better scientific understanding of the nature of the problem. Very frustrating for sure. KH



Previous
immune system reconstruction
Next
TEMPAR & HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement